Long Life and Health
Image default
Uncategorized

A Startling Increase in Melatonin Overdoses By Children!

Shocking new statistics from the Centers for Disease Control and Prevention (CDC) say that melatonin overdoses in kids have increased by 530% over the past decade. Though not life-threatening, melatonin overdose can have severe health consequences for children.

The CDC reminds parents that the Food and Drug Administration (FDA) hasn’t evaluated or approved the use of melatonin in children. The CDC says parents should definitely consider melatonin overdose as an emergency in children. 

The largest increase, a 38% jump, came in the first year of the coronavirus pandemic, which the study’s authors say was likely because more children were spending more time at home.

In 2021 alone, more than 50,000 calls were placed to poison control centers in the United States about melatonin ingestion by kids, the study found.

“Most were unintentional exposure, meaning the parent did not give the child melatonin,” said ABC News chief medical correspondent Dr. Jennifer Ashton, also a board-certified OBGYN. “So, the implication is the child got into it themselves.”

Here are four things that Ashton and the CDC say parents need to know to help keep kids safe from an accidental overdose of melatonin.

  1. Melatonin is a widely-accessible supplement.

Melatonin is a hormone that plays a role in sleep, according to the National Institutes of Health (NIH).

In the U.S., melatonin supplements are considered dietary supplements, which means they are accessible to the public without the regulations of a prescription drug. Melatonin supplements come in the form of tablets, capsules, liquid, and even gummies, which may make them more attractive to kids.

According to the CDC report, “Increased sales, availability, and widespread use have likely resulted in increased access and exposure risk among children in the home.”

  1. Melatonin has not been widely studied in kids.

There have not yet been enough studies on melatonin and kids to know the full impact of the supplement, according to the NIH.

Even in adults, according to the NIH, the long-term impacts of melatonin are not well-known, even if the supplement does appear to be mostly safe for adults with short-term use.

  1. Melatonin ingestion by a child is a medical emergency.

According to Ashton, when a child ingests melatonin without adult supervision, it is a medical emergency that requires immediate action.

“You either want to bring them to an emergency room or contact a poison control center,” she said.

The phone number to reach a poison control center is 800-222-1222.

Symptoms of melatonin ingestion in kids include:

  • Abdominal pain
  • Nausea 
  • Vomiting
  • Excessive tiredness and labored breathing.
  1. 4. Parents should store melatonin out of kids’ reach.

Ashton said parents should keep all medications and supplements, including melatonin, out of the reach of kids, even young teenagers.

Bottle tops should also be kept securely closed, according to Ashton, who encouraged parents to talk to their kids about medication safety.

“You always want to use any medication exposure as an opportunity to really teach that child about medication, that it should only be given by an adult, is not candy and can have consequences both good and bad,” she said.

You can find some additional tips from the CDC for keeping any medication safely away from kids by following this link.

Related posts

Jeff Bezos Invests Billions in Antiaging Biotech Company

Long Life and Health

Judge Orders Man to Get a Vaccine as Part of His Sentence

marly

Can 90 Be the New 40?

Mike Valles